LIFamilies.com - Long Island, NY


RSS
Articles Business Directory Blog Real Estate Community Forum Shop My Family Contests

Children and Medicine: Learning from Common Children's Medication Mistakes

Notebook Save to notebook Email Email article Print Print article More More articles

By Rachel Derry
Staff Writer LIFamilies

Whoever said that being a parent was a walk in the park was definitely lying. There are so many different mishaps and struggles along the way that make being a parent a constant learning experience. One of the most challenging times for a parent is when their little one is sick. With the strong need to help them feel better it's easy to make a mistake or two along the way. Here are a couple of the most common medication errors that parents make without even realizing it.

One of the major medication mistakes is over-medicating with certain ingredients. When you child is sick, it is suggested to just treat the major symptoms. Often, if you try to cover them all, you will accidentally give too much of an active ingredient. Take, for example, treating for a sneezing, cough, and fever; you may give your child a multi-symptom medication for the sneezing and cough, after giving them a dose of Tylenol for their fever. Often multi-symptoms contain acetaminophen, which is, for all intents and purposes Tylenol. This can lead to giving double the recommended amount. Stick with treating the worse symptoms and always check the list of active ingredients on your products for duplicates.

About 40% of parents forget to tell their children's doctors about daily vitamins and supplements. Especially when at a sick visit, which may mean prescriptions, parents need to make sure to let their pediatrician know about all supplements and medications that they give their children regularly. Many counteract with prescription medications and even over the counter products. To battle this common mistake, make sure to keep a list of types and doses of your children's meds on you at all times, to have on hand when at the doctors. If you forget while in the office, it's not too late; be sure to let your pharmacist know about supplements as well.

Be careful about giving medications for off-label purposes and symptoms. Sometimes parents will give their children a mediation that causes drowsiness, such as children's NyQuil or Benadryl, when the symptoms aren't severe enough or even apparent. Such medications can actually have an adverse effect on the child's body and cause energy spurts or hyperactivity. It's better to help the child keep calm and relax, in order to get better, through environmental cues; such as calm music, dim lighting, and reading them their favorite stories.

Try not to come up with diagnosis's yourself. Although certain symptoms may seem run of the mill when you have a child, especially when they're school-age, try never to make light of their possible threat. It may be cold season, and the common bug is floating around, but that sore throat can actually be related to something worse. There isn't a need to run to the doctor ever time your little one sneezes, but be sure to keep a close eye on the progression of their symptoms in the coming days. It's always better to be safe rather than sorry when it comes to visiting your pediatrician.

Long Island Health, Fitness & Beauty Articles > Children and Medicine: Learning from Common Children's Medication Mistakes

From the Store
Island Cotton Exfoliating Body Wash
$7.00
Look
Rosehips Jasmine Exfoliating Body Wash
$7.00
Look
Spiced Mahogany Exfoliating Body Wash
$7.00
Look
New Businesses
Julbaby Photography LLC
Ideal Uniforms
FIT TEAM GLOBAL
Teresa Geraghty Photography
loanDepot
Crown Dental Plan
Camelot Dream Homes
Jack Benger HVAC; AirConditioning, Heating, Refrigeration
Green Horizon Enterprises, Inc.
Long Island Wedding Boutique
Little Angels Center
Indigo House Interiors
MB Febus- Rodan & Fields
Love to Travel
Camp Harbor

      Follow LIWeddings on Facebook

      Follow LIFamilies on Twitter
Long Island Bridal Shows